Louisiana, 2012

Drought in Louisiana, February 1 to 29, 2012

February 1 to 29, 2012 · NWS SHV · 4 events in 4 counties and zones

Drought conditions continued to improve markedly across Northern Louisiana during February of 2012. Several systems affected the region during the month, some of which brought widespread rainfall to the northern half of the state.

Where it happened

Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SHV wrote it up.

Drought conditions continued to improve markedly across Northern Louisiana during February of 2012. Several systems affected the region during the month, some of which brought widespread rainfall to the northern half of the state. As of the end of January, only Caddo, Bossier, Desoto and Sabine parishes in extreme Northwest Louisiana were still classified as D2 Severe or D3 Extreme drought status. These categories continued through the month of February but the D3 Extreme drought status had been lowered a category by the end of the month across Northwest Louisiana.

The following is the monthly and yearly rainfall totals for Shreveport and the departures from normal.

Shreveport February rainfall was 3.56. The departure from normal was -1.19.|Shreveport yearly rainfall was 6.75. The departure from normal was -2.20.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before the first event at Jan 31, 8:19 PM CST, 3 hours 41 minutes earlier.

Area forecast discussion, Jan 31, 8:19 PM CST, 3 hours 41 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SHREVEPORT LA
819 PM CST TUE JAN 31 2012

.DISCUSSION...
AREAS OF SHRA AND EMBEDDED THUNDER CONTINUES TO BUILD NE ACROSS
NCNTRL LA THIS EVENING...ALONG AN 850MB THETA-E AXIS THAT
CONTINUES TO PROPAGATE JUST AHEAD OF A MID LEVEL SHORTWAVE
TRAVERSING E THROUGH THE REGION. IN ITS WAKE...THE SKY IS
BEGINNING TO CLEAR FROM THE W...ALONG A DRY SLOT WHICH THE SHORT
TERM MODELS SPREAD ENE INTO SW AR/NE TX/NW LA. THIS HAS ALLOWED
PATCHY DENSE FG TO DEVELOP ACROSS DEEP E TX AND NW LA...OVER AREAS
THAT HAVE RECEIVED RAINFALL THIS EVENING.

HAVE INCREASED POPS TO HIGH CHANCE/LIKELY FOR THE REMAINDER OF
THE EVENING FOR MUCH OF NCNTRL LA...TAPERING POPS BACK TO LOW
CHANCE AS THE SHRA SHOULD PULL MOST E OF THE REGION AFTER 06Z WITH
THE DEPARTURE OF THE MID LEVEL SHORTWAVE. DID ALSO REMOVE POPS
FOR THE REMAINDER OF THE NIGHT FOR MUCH OF NE TX/EXTREME SW
AR...WHERE THE DRY SLOTTING WILL PERSIST. HOWEVER...LOW STRATUS
SHOULD DEVELOP/SPREAD N ACROSS THESE AREAS LATER TONIGHT. DID NOT
MAKE MANY CHANGES TO THE FORECAST MIN TEMPS...AS THE 01-02Z TEMPS
SHOULD NOT FALL MUCH MORE OVERNIGHT...ESPECIALLY ONCE THE LOW
STRATUS REDEVELOPS.

A WEAK COLD FRONT NOTED ACROSS NE AND CNTRL OK INTO NW TX THIS
EVENING WILL ONLY MAKE VERY SLOW PROGRESS SE OVERNIGHT...BEFORE
STALLING WEDNESDAY MORNING. CAN/T RULE OUT ISOLATED -SHRA
DEVELOPING ALONG/JUST AHEAD OF THE FRONT OVER SE OK...BUT THE BEST
FORCING ALONG THIS BOUNDARY WILL WAIT UNTIL LATE MORNING/MIDDAY
AHEAD OF ANOTHER SHORTWAVE OVER SRN NM...THAT WILL QUICKLY
TRANSLATE E ACROSS OK/AR WEDNESDAY. THE EXTENT OF ANY SVR
CONVECTION WEDNESDAY WILL BE DEPENDENT OF THE DEGREE OF FORCING
AND LOW LEVEL INSTABILITY...ALTHOUGH THERE IS AGREEMENT IN THE
SHORT TERM PROGS THAT STEEP LAPSE RATES AND ADEQUATE DEEP LAYER
SHEAR MAY ALLOW FOR A FEW ISOLATED SVR HAILERS FROM THE I-30
CORRIDOR OF NE TX N INTO SE OK/SW AR.

ZONE UPDATE ALREADY OUT...GRIDS WILL BE AVAILABLE SHORTLY.

15

&&

.AVIATION...
CONCERNING THE ARKLATEX...CIGS FOR THE MOST PART THIS EARLY EVENING
ARE ALL OVER THE PLACE WITH RAIN AREAS OVER THE EAST VFR...BUT IN
THE WAKE OF THE RAIN SOME TERMINALS ARE SCT OR EVEN SKC AND WILL SEE
MORE PATCHY LIFR FOG AND IFR CIGS DEVELOPING FROM DEEP EAST
TX...INTO NW LA THROUGH 06Z AND AREA WIDE BY 09Z. S/SE WINDS 5 KTS
WILL PERSIST OVERNIGHT. WINDS WILL BE INCREASING AND VEERING TO SW
THEN W AS A COLD FRONT MOVES ACROSS THE TERMINALS MID TO LATE WED
AFTN...WHICH MAY ALSO RESULT IN ISOLD TO SCT TSTM DEVELOPMENT. /24/

&&

.PRELIMINARY POINT TEMPS/POPS...
SHV  58  74  58  73  58 /  20  20  20  10  40
MLU  58  74  56  72  55 /  50  40  20  10  30
DEQ  54  68  47  67  49 /  20  30  10  10  40
TXK  57  69  54  67  56 /  10  20  10  10  40
ELD  56  71  54  69  54 /  30  20  20  10  30
TYR  58  72  53  71  59 /  10  20  10  10  40
GGG  57  73  54  72  58 /  10  20  10  10  40
LFK  60  75  56  76  60 /  20  30  20  20  30

&&

.SHV WATCHES/WARNINGS/ADVISORIES...
AR...NONE.
LA...NONE.
OK...NONE.
TX...NONE.
&&

15/24
Hazardous weather outlook, Jan 31, 12:00 PM CST, 12 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SHREVEPORT LA
1200 PM CST TUE JAN 31 2012

ARZ050-051-059>061-070>073-LAZ001>006-010>014-017>022-OKZ077-
TXZ096-097-108>112-124>126-136>138-149>153-165>167-011200-
SEVIER-HOWARD-LITTLE RIVER-HEMPSTEAD-NEVADA-MILLER-LAFAYETTE-
COLUMBIA-UNION AR-CADDO-BOSSIER-WEBSTER-CLAIBORNE-LINCOLN-
UNION LA-DE SOTO-RED RIVER-BIENVILLE-JACKSON-OUACHITA-SABINE LA-
NATCHITOCHES-WINN-GRANT-CALDWELL-LA SALLE-MCCURTAIN-BOWIE-
FRANKLIN-TITUS-CAMP-MORRIS-CASS-WOOD-UPSHUR-MARION-SMITH-GREGG-
HARRISON-CHEROKEE-RUSK-PANOLA-NACOGDOCHES-SHELBY-ANGELINA-
SAN AUGUSTINE-SABINE TX-
1200 PM CST TUE JAN 31 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
ARKANSAS...SOUTHWEST ARKANSAS...NORTH CENTRAL LOUISIANA...
NORTHWEST LOUISIANA...SOUTHEAST OKLAHOMA...EAST TEXAS AND
NORTHEAST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

NO HAZARDOUS WEATHER IS EXPECTED.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...

SCATTERED THUNDERSTORMS WILL REMAIN IN THE FORECAST FOR WEDNESDAY
WITH A BRIEF DRY DAY ON THURSDAY BEFORE CONVECTION BECOMES LIKELY
FRIDAY INTO FRIDAY NIGHT. ISOLATED HAIL CANNOT BE RULED OUT WITH
ANY CONVECTION ACROSS THE FOUR STATE REGION WEDNESDAY AFTERNOON
AND EVENING ALONG AND AHEAD OF A WEAK COLD FRONT. THE POSSIBILITY
FOR MORE ORGANIZED STRONG TO SEVERE THUNDERSTORMS WILL NEED TO BE
MONITORED FOR THE SYSTEM MOVING INTO THE REGION FRIDAY INTO FRIDAY
NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

4 drought. Local standard time, as filed.

Drought, Caddo

When
February 1, 12:00 AM CST to February 29, 11:59 PM CST
Where
Caddo forecast zone
Reported by
Emergency Manager
Coordinates
32.580, -93.882 (the zone’s center; the record gives no point)

Drought, Bossier

When
February 1, 12:00 AM CST to February 29, 11:59 PM CST
Where
Bossier forecast zone
Reported by
Emergency Manager
Coordinates
32.679, -93.605 (the zone’s center; the record gives no point)

Drought, De Soto

When
February 1, 12:00 AM CST to February 29, 11:59 PM CST
Where
De Soto forecast zone
Reported by
Emergency Manager
Coordinates
32.056, -93.737 (the zone’s center; the record gives no point)

Drought, Sabine

When
February 1, 12:00 AM CST to February 29, 11:59 PM CST
Where
Sabine forecast zone
Reported by
Emergency Manager
Coordinates
31.564, -93.555 (the zone’s center; the record gives no point)

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Louisiana in 2012Every state in 2012This day in weather historyWarnings in Louisiana, February 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 360775, 360776, 360777, 360778.